Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 276, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 11, 2016, 5:04 PM CDT for Mitchell County, Osborne County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2016, 5:04 PM CDT (22:04 UTC)
- Expired
- Aug 11, 2016, 5:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mitchell County, KS, Osborne County, KS
The radar
The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170
WUUS53 KGID 112204
SVRGID
KSC123-141-112245-
/O.NEW.KGID.SV.W.0276.160811T2204Z-160811T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
504 PM CDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS...
OSBORNE COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 504 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
NORTHEAST OF NATOMA...OR 26 MILES NORTH OF RUSSELL...MOVING
NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OSBORNE...DOWNS...NATOMA...TIPTON AND PORTIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3914 9905 3957 9890 3957 9857 3943 9837
3922 9844 3922 9849 3913 9849 3913 9900
TIME...MOT...LOC 2204Z 223DEG 20KT 3927 9882
HAIL...1.00IN
WIND...60MPH
$$
HEINLEIN1 follow-up statement
163
WWUS53 KGID 112207
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
507 PM CDT THU AUG 11 2016
KSC123-141-112245-
/O.CON.KGID.SV.W.0276.000000T0000Z-160811T2245Z/
MITCHELL KS-OSBORNE KS-
507 PM CDT THU AUG 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN MITCHELL AND OSBORNE COUNTIES...
AT 507 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF OSBORNE...OR 27 MILES NORTH OF RUSSELL...MOVING NORTHEAST AT 25
MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OSBORNE...DOWNS...NATOMA...TIPTON AND PORTIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3914 9905 3957 9890 3957 9857 3943 9837
3922 9844 3922 9849 3913 9849 3913 9900
TIME...MOT...LOC 2207Z 223DEG 20KT 3928 9880
HAIL...1.75IN
WIND...60MPH
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:00 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 11, 4:00 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Hastings NE 400 PM CDT THU AUG 11 2016 .SHORT TERM...(This evening through Friday) Issued at 322 PM CDT Thu Aug 11 2016 A cold front extends from around Ord down to Lexington late this afternoon. Expected this front to slowly push southeast through the evening and overnight hours, providing a focus for shower and thunderstorm development. Already see a few storms firing up along this line, but expect the better and more organized activity to form during the 5pm to 10 pm time frame. With plenty of instability...on the order of several thousand J/kg according to the latest mesoanalysis...and modest shear to work with...there is definitely the chance for any thunderstorms that do develop to rapidly intensify and become severe during the late afternoon through early evening hours. While there has been substantial mid level cloud cover across the northwestern quadrant of the local area...holding down temps and preventing the CAP from eroding more quickly...continue to think that forcing from the frontal boundary will be sufficient to trigger a good amount of thunderstorm coverage over the next 6 to 10 hours. Given the shear and instability profile, hail to the size of golf balls along with 60 mph gusts/outflows will both be possible with the strongest storms. In addition, due to the slow moving nature of this front, heavy rainfall could also be of a lesser concern, mainly limited by the fact the ground is so dry ahead of this front. While this front is expected to be the main focus of activity this evening and overnight...expect a second surge in activity as forcing from an upper vort to the west could spark additional activity towards morning. As this front then tracks further southeast early Friday morning, instability will wane and the severe threat will be gone, with the chance for any additional showers and thunderstorms ending across north central Kansas by noon. Thereafter, should see some partial clearing late in the day, with afternoon temps return to near or just below seasonal norms. .LONG TERM...(Friday night through Thursday) Issued at 322 PM CDT Thu Aug 11 2016 Northwesterly flow aloft will return to the local area behind the aforementioned front ushering in a more seasonal airmass with near normal temps expected through the entire extended period. Could see a few thunderstorms develop with an upper level disturbance late Saturday night/early Sunday morning, but overall, no significant or widespread chances for thunderstorms exist through early next week. The next best chance for thunderstorms will come late in the period when another frontal boundary approaches the local area towards the middle of next week, and opted to keep the chances for thunderstorms given by blended model data for the time being. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday afternoon) Issued at 1224 PM CDT Thu Aug 11 2016 Prevailing VFR conditions are expected at both terminals through the period, but expect an increasing chance for a TSRA through the late afternoon and early evening hours which could result in temporary MVFR conditions. Otherwise...High clouds this afternoon are expected to continue to thicken...with cigs lowering to near 10kft by around 12/00z. Winds are expected to be light throughout...with southerly winds near 10kts this afternoon expected to diminish with an approaching cold front and become northerly near 10kts late tomorrow morning/afternoon. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, Aug 11, 3:13 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 313 PM CDT THU AUG 11 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 122015- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 313 PM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH TONIGHT... WITH THE POTENTIAL FOR SOME OF THESE STORMS TO BE SEVERE. THE PRIMARY HAZARDS ARE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS NEAR 60 MPH...ALONG WITH LOCALLY HEAVY RAINFALL. FOR THE REMAINDER OF THE AFTERNOON...HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE FORECAST FOR LOCATIONS MAINLY ALONG AND SOUTH OF A LINE EXTENDING FROM YORK NEBRASKA TO PHILLIPSBURG KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE FORECAST AREA DURING THE MORNING HOURS FRIDAY...ESPECIALLY SOUTH OF INTERSTATE 80 AND ACROSS NORTH CENTRAL KANSAS. SEVERE THUNDERSTORMS ARE NOT EXPECTED. OTHER SMALL CHANCES FOR THUNDERSTORMS EXIST SATURDAY NIGHT AND AGAIN WEDNESDAY NIGHT ACROSS PORTIONS OF THE LOCAL FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT COUPLE OF HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
In the hours before
Special weather statement, Aug 11, 4:48 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
448 PM CDT THU AUG 11 2016
KSZ006-018-112230-
OSBORNE KS-SMITH KS-
448 PM CDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE AND SOUTHEASTERN SMITH
COUNTIES UNTIL 530 PM CDT...
AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ALTON...OR 30 MILES SOUTHEAST OF PHILLIPSBURG...MOVING
NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OSBORNE...DOWNS...NATOMA...PORTIS...ALTON AND HARLAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3949 9902 3981 9858 3966 9850 3957 9851
3957 9849 3913 9849 3913 9905
TIME...MOT...LOC 2147Z 232DEG 23KT 3947 9888
HEINLEINThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:48 PM CDT | Special Weather Statement | GID | Osborne | 42 min |
| Aug 11, 5:29 PM CDT | Special Weather Statement | GID | Jewell | 46 min |
| Aug 11, 5:34 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne | 41 min |
| Aug 11, 5:51 PM CDT | Special Weather Statement | GID | Smith | 39 min |
| Aug 11, 5:57 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 48 min |
| Aug 11, 6:17 PM CDT | Special Weather Statement | GID | Jewell | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.